Format

Send to

Choose Destination
J Clin Gastroenterol. 1999 Jun;28(4):298-305.

Pill esophagitis.

Author information

1
Gastroenterology Service, Walter Reed Army Medical Center, Washington, DC 20307-5001, USA.

Abstract

Nine hundred seventy-nine cases of pill esophagitis due to nearly 100 different medications are reviewed. Pill-induced injuries occur when caustic medicinal pills dissolve in the esophagus rather than passing rapidly into the stomach as intended. Most patients suffer only self-limited pain, but esophageal hemorrhage, stricture, and perforation may occur, and fatal injuries have been reported. The incidence of this iatrogenic injury can be reduced but not eliminated by emphasizing the importance of taking pills while upright and with plenty of fluids.

PMID:
10372925
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center